Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Functional distribution of $ L(s, \chi_d)$ with real characters and denseness of quadratic class numbers

Authors: Hidehiko Mishou and Hirofumi Nagoshi
Journal: Trans. Amer. Math. Soc. 358 (2006), 4343-4366
MSC (2000): Primary 11M06, 41A30; Secondary 11M20, 11R29
Published electronically: May 17, 2006
MathSciNet review: 2231380
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the functional distribution of $ L$-functions $ L(s, \chi_d)$ with real primitive characters $ \chi_d$ on the region $ 1/2 < \operatorname{Re} s <1$ as $ d$ varies over fundamental discriminants. Actually we establish the so-called universality theorem for $ L(s, \chi_d)$ in the $ d$-aspect. From this theorem we can, of course, deduce some results concerning the value distribution and the non-vanishing. As another corollary, it follows that for any fixed $ a, b$ with $ 1/2< a< b<1$ and positive integers $ r', m$, there exist infinitely many $ d$ such that for every $ r=1, 2, \cdots, r'$ the $ r$-th derivative $ L^{(r)} (s, \chi_d)$ has at least $ m$ zeros on the interval $ [a, b]$ in the real axis. We also study the value distribution of $ L(s, \chi_d)$ for fixed $ s$ with $ \operatorname{Re} s =1$ and variable $ d$, and obtain the denseness result concerning class numbers of quadratic fields.

References [Enhancements On Off] (What's this?)

  • [Ap] T. Apostol, Introduction to Analytic Number Theory, Springer-Verlag, 1995. MR 0434929 (55:7892)
  • [B1] B. Bagchi, The statistical behaviour and universality properties of the Riemann zeta-function and other allied Dirichlet series, Ph. D. Thesis, Indian Statistical Institute, Calcutta, 1981.
  • [B2] B. Bagchi, A joint universality theorem for Dirichlet $ L$-functions, Math. Z. 181 (1982), 319-334.MR 0678888 (84c:10038)
  • [Ba] M. B. Barban, The ``Large Sieve" method and its applications in the theory of numbers, Russian Math. Surveys 2 (1966), 49-103. MR 0199171 (33:7320)
  • [Bo] H. Bohr, Zur Theorie der Riemannschen Zetafunktion im kritischen Streifen, Acta Math. 40 (1915), 67-100.
  • [BC] H. Bohr, R. Courant, Neue Anwendungen der Theorie der Diophantischen Approximationen auf die Riemannsche Zetafunktion, J. Reine Angew. Math. 144 (1914), 249-274.
  • [CE] S. Chowla, P. Erdös, A theorem on the distribution of values of $ L$-series, J. Indian Math. Soc. 15 (1951), 11-18. MR 0044566 (13:439a)
  • [CS] J. B. Conrey, K. Soundararajan, Real zeros of quadratic Dirichlet $ L$-functions, Invent. Math. 150 (2002), 1-44. MR 1930880 (2004a:11089)
  • [El] P. D. T. A. Elliott, On the distribution of the values of quadratic $ L$-series in the half-plane $ \sigma> \frac12$, Invent. Math. 21 (1973), 319-338. MR 0352019 (50:4507)
  • [Go] S. M. Gonek, Analytic properties of zeta and $ L$-functions, Ph.D.Thesis, University of Michigan, 1979.
  • [GS] A. Granville, K. Soundararajan, The distribution of values of $ L(1, \chi_d)$, Geom. and Funct. Anal, 13 (2003), 992-1028. MR 2024414
  • [HST] E. Hlawka, J. Schoißengeier, R. Taschner, Geometric and Analytic Number Theory, Springer-Verlag, 1991. MR 1123023 (92f:11002)
  • [J1] M. Jutila, On character sums and class numbers, J. Number Theory 5 (1973), 203-214. MR 0335449 (49:230)
  • [J2] M. Jutila, On the mean values of $ L(\frac12, \chi)$ for real characters, Analysis 1 (1981), 149-161. MR 0632705 (82m:10065)
  • [KV] A. A. Karatsuba, S. M. Voronin, The Riemann Zeta-Function, Walter de Gruyter, 1992. MR 1183467 (93h:11096)
  • [La] A. Laurincikas, Limit Theorems for the Riemann Zeta-Function, Kluwer, 1996.MR 1376140 (96m:11070)
  • [Li] J. E. Littlewood, On the class number of the corpus $ P(\sqrt{-k})$, Proc. London Math. Soc. 27 (1928), 358-372.
  • [Na] H. Nagoshi, The universality of families of automorphic $ L$-functions, submitted.
  • [Ru] W. Rudin, Real and Complex Analysis, Third Edition, McGraw-Hill, 1987. MR 0924157 (88k:00002)
  • [St] E. Stankus, Distribution of Dirichlet $ L$-functions with real characters, Litovsk. Mat. Sb. 15 (1975) 199-214 (in Russian). MR 0406956 (53:10741)
  • [Ti] E. C. Titchmarsh, The Theory of the Riemann Zeta-function, Second Edition, Oxford University Press, 1986. MR 0882550 (88c:11049)
  • [Vo] S. M. Voronin, Theorem on the ``universality" of the Riemann zeta-function, Izv. Akad. Nauk. SSSR Ser. Mat. 39 (1975), 475-486 (in Russian), Math. USSR Izv. 9 (1975), 443-453. MR 0472727 (57:12419)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11M06, 41A30, 11M20, 11R29

Retrieve articles in all journals with MSC (2000): 11M06, 41A30, 11M20, 11R29

Additional Information

Hidehiko Mishou
Affiliation: Graduate School of Mathematics, Nagoya University, Chikusa-ku, Nagoya 464-8602, Japan

Hirofumi Nagoshi
Affiliation: Department of Mathematics, Faculty of Science, Niigata University, Niigata 950-2181, Japan

Received by editor(s): January 3, 2004
Received by editor(s) in revised form: August 9, 2004
Published electronically: May 17, 2006
Additional Notes: Both authors were supported by the JSPS Research Fellowships for Young Scientists.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society